A 50-year-old woman presents with darkening skin that started several weeks ago. She recently went to the beach and developed severe redness in sun-exposed areas within a few hours of being out in the sun. She did not wear sunscreen and says she usually does not burn in the sun. The affected areas have since darkened. She started hydrochlorothiazide for hypertension 4 months ago. On physical examination, hyperpigmentation is noted on the dorsal hands, proximal forearms, dorsal feet with sparing of skin covered by her sandal straps, “V” of her neck, cheeks, and forehead.
Submit your diagnosis to see full explanation.
Drug-induced photosensitivity occurs when the skin is sensitized by a topical or systemic drug, leading to an inflammatory response when the skin is exposed to either UV or visible radiation. Photosensitive reactions include phototoxic reactions, in which the damage to the tissue is direct, and photoallergic reactions, in which the tissue damage is immune-mediated.1,2
Records of photosensitive reactions date back to the 13th century, when Arab scholar Ibn El-Bitar reported treatment of vitiligo with certain plant extracts combined with exposure to sunlight. These extracts were recognized in the 1940s as phototoxic furocoumarins. An increasing number of commonly used medications, such as antimicrobials, have been associated with photosensitivity.1
Photosensitive reactions are responsible for 8% of cutaneous adverse events from medications.2 Phototoxic reactions are more common than photoallergic reactions and can occur in any person exposed to a sufficient dose of the culprit medication and radiation of the appropriate wavelength.2,3 In a systematic review of 1134 cases, phototoxic reactions were less common in individuals with Fitzpatrick skin types IV to VI.4
Many systemic medications may lead to phototoxicity. Tetracyclines are well-recognized causes of phototoxic reactions, as are fluoroquinolones.2,4,5 Of the tetracyclines, doxycycline and demeclocycline are the most common causes of phototoxic reactions.3 Third-generation cephalosporins have been implicated to a lesser extent.2,5 Other implicated drugs include amiodarone,antifungals (particularly voriconazole), diuretics and other antihypertensives (particularly hydrochlorothiazide),4,5 chlorpromazine,vemurafenib, antimalarial agents, nonsteroidal anti-inflammatory drugs (NSAIDs), oral retinoids,and atorvastatin.2-5
Topical medications including porphyrins, psoralens, and coal tar have inherent photosensitizing properties that are harnessed in the treatment of several dermatologic conditions.3 Topical medications that can cause phototoxicity as adverse effects are benzoyl peroxide, hydrocortisone, erythromycin, benzocaine, and halogenated salicylanilides.3
Drugs that cause photosensitive reactions act as chromophores, which absorb radiation at a specific wavelength (the absorption spectrum) and cause a biologic reaction at a specific wavelength (the action spectrum).UV-A, UV-B, and visible light have all been implicated in phototoxic reactions. Drug-induced phototoxicity occurs when the drug reaches the skin, light of the appropriate wavelength penetrates the skin, and the photosensitizer absorbs the light, increasing the energy state of the photosensitizer’s electrons. As these unstable electrons return to ground state, they release energy, causing local tissue damage by inciting an inflammatory response and damaging cellular molecules and organelles.2,3
Clinical appearance of a phototoxic reaction is consistent with an exaggerated sunburn. Erythema and edema often occur minutes to hours after sun exposure. In severe cases, vesiculation and desquamation may be present. Associated pain and burning sensation often occur.3 The eruption is photo-distributed, most often affecting the face, “V” of the neck, extensor forearms, and hands. Sparing of the upper eyelids, base of skin folds, submental region, and post-auricular region (ie, areas protected from sun exposure) is noted.2 Hyperpigmentation of the skin frequently occurs with phototoxic reactions, either because of melanocyte proliferation and migration (as with psoralens) or medication deposition in the skin (as with amiodarone).3 Histology of phototoxic reactions shows necrotic keratinocytes in the epidermis and a predominately lymphocytic and neutrophilic dermal infiltrate.2
Drug-induced phototoxic reactions are generally diagnosed via clinical examination and detailed history, with particular attention paid to medication history. A thorough review of systems can screen for other potential causes of photosensitivity such as systemic lupus erythematosus and dermatomyositis.2 When diagnosis is in question, phototesting and photopatch testing may be useful.2 However, photopatch testing can be unreliable especially for systemic drugs with a high number of false-negative results found.6
Phototoxic reactions should be distinguished from photoallergic reactions, the latter of which occur less commonly.3 Photoallergic reactions require prior sensitization with the culprit medication, while phototoxic reactions do not require sensitization. Additionally, photoallergic reactions are not dose-dependent, whereas phototoxic reactions are dose-dependent. Photoallergic reactions also develop 24 hours or more after exposure to sunlight and present as an eczematous reaction that can spread beyond the sun-exposed skin.3 Photoallergy and phototoxicity can also be differentiated via biopsy. Histologically, photoallergy demonstrates epidermal spongiosis, exocytosis of lymphocytes, and perivascular inflammatory infiltrate.2 Phototoxicity should also be distinguished from photorecall, which typically induces a sunburn-like reaction in the distribution of prior sunburn. Photorecall has been linked to methotrexate most commonly as well as gemcitabine and taxanes. As phototoxicity appears similar to sunburn, a medication history can help differentiate drug reaction from sunburn.2
When a known photosensitizing medication is prescribed, it is key to prevent phototoxic reactions by counseling patients on sun protection and sun avoidance. Patients should avoid sun exposure during peak daylight hours, wear sun-protective clothing (including hats, sunglasses, long-sleeved pants and shirts, and shoes), and wear sunscreen with UV-A and UV-B protection. Sunscreen should be reapplied every 2 hours. Taking the medication in the evening may reduce the risk of phototoxic eruptions, though this depends on the pharmacokinetics of the medication.2,3
If a patient presents with a phototoxic reaction, the most effective treatment is medication discontinuation or substitution for a less photosensitizing alternative.3 Given that phototoxic reactions are dose-dependent, it may also help to decrease the dose of the medication.3 However, prevention is key when discontinuation of the offending medication is not possible.2 For treatment of symptomatic phototoxic reactions, topical steroids may provide symptom relief and, in severe reactions, early treatment with systemic corticosteroids is advised.2 Additional local symptomatic treatment includes cool compresses and soothing emollients.3
The patient in this case was diagnosed with a phototoxic reaction based on physical examination and medication history. She was counseled on sun protection and sun avoidance and, after speaking with her primary care doctor, switched to a less photosensitizing medication for her hypertension.
Harrison Zhu, BSA, is a medical student at Baylor College of Medicine in Houston, Texas. Tara L. Braun, MD, is a dermatologist at Elite Dermatology in Houston, Texas.
1. Vassileva SG, Mateev G, Parish LC. Antimicrobial photosensitive reactions. Arch Intern Med. 1998;158(18):1993-2000. doi:10.1001/archinte.158.18.1993
2. Blakely KM, Drucker AM, Rosen CF. Drug-induced photosensitivity-an update: culprit drugs, prevention and management. Drug Saf. 2019;42(7):827-847. doi:10.1007/s40264-019-00806-5
3. Stein KR, Scheinfeld NS. Drug-induced photoallergic and phototoxic reactions. Expert Opin Drug Saf. 2007;6(4):431-443. doi:10.1517/14740322.214.171.1241
4. Kim WB, Shelley AJ, Novice K, Joo J, Lim HW, Glassman SJ. Drug-induced phototoxicity: a systematic review. J Am Acad Dermatol. 2018;79(6):1069-1075. doi:10.1016/j.jaad.2018.06.061
5. Monteiro AF, Rato M, Martins C. Drug-induced photosensitivity: photoallergic and phototoxic reactions. Clin Dermatol. 2016;34(5):571-581. doi:10.1016/j.clindermatol.2016.05.006
6. Conilleau V, Dompmartin A, Michel M, Verneuil L, Leroy D. Photoscratch testing in systemic drug-induced photosensitivity. Photodermatol Photoimmunol Photomed. 2000;16(2):62-66. doi:10.1034/j.1600-0781.2000.d01-5.x